DVT is a blood clot in a vein. It is most common in the calf muscle area, particularly following surgery and long-haul flights. It is very important this is not misdiagnosed as a calf strain because treating it as one can cause life-threatening complications.
• Pregnant ladies or the first six weeks postpartum
• People who have poor circulation/ or circulatory/vascular conditions
• Being over weight
• People over the age of 50
• Post-surgical intervention/ or a recent fracture
• Family history of DVT
• Contraception pill or receiving hormone therapy
• Being immobile for long periods of time/ traveling on a long haul flight
• Catheter placed into a vein or a deep vein injury
• Blood clotting disorders
• Deep vein thrombosis symptoms consist of constant pain, usually in the calf muscle at the back of the lower leg.
• You may have swelling in the calf muscle area or lower limb
• Skin temperature may seem hot to touch.
• Sometimes a red area is visible in the calf area.
• Pain may be reproduced when passively stretching the calf muscle (you relax the muscle while someone else moves your foot to stretch it.
In rare cases a DVT can cause a pulmonary embolism (PE) which can travel to the lungs. Pulmonary embolism is a blockage in one of the pulmonary arteries in your lungs. This is a medical emergency and would need urgent attention via A&E or calling 999.
Symptoms of PE include:
• Rapid or irregular heartbeat
• Light-headedness or dizziness
• Excessive sweating
• Leg pain or swelling, or both, usually in the calf caused by a deep vein thrombosis
• Shortness of breath
• Chest pain
• Clammy or discoloured skin (cyanosis)
If you suspect you might have a DVT you need to seek urgent medical advice.
You can call your GP but if they are not available you could call the NHS 111 service 24hours a day.
• See your doctor for regular check-ups
• Maintain a healthy weight
• Stay active
• Maintain healthy blood pressure
• Don’t smoke
• Avoid sitting for long periods of time
• Stay hydrated
• Compressions socks
• Blood thinner medication if prescribed by a health care professional